ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

The Modelling of Axially Translating Flexible Beams

Theodore, RJ and Arakeri, JH and Ghosal, A (1996) The Modelling of Axially Translating Flexible Beams. In: Journal of Sound and Vibration, 191 (3). pp. 363-376.

[img] PDF
Restricted to Registered users only

Download (583kB) | Request a copy


The axially translating flexible beam with a prismatic joint can be modelled by using the Euler-Bernoulli beam equation together with the convective terms. In general, the method of separation of variables cannot be applied to solve this partial differential equation.In this paper, a non-dimensional form of the Euler-Bernoulli beam equation is presented, obtained by using the concept of group velocity, and also the conditions under which separation of variables and assumed modes method can be used. The use of clamped-mass boundary conditions leads to a time-dependent frequency equation for the translating flexible beam. A novel method is presented for solving this time-dependent frequency equation by using a differential form of the frequency equation. The assumed mode/Lagrangian formulation of dynamics is employed to derive closed form equations of motion.It is shown by using Lyapunov's first method that the dynamic responses of flexural modal variables become unstable during retraction of the flexible beam, while the dynamic response during extension of the beam is stable. Numerical simulation results are presented for the uniform axial motion induced transverse vibration for a typical flexible beam.

Item Type: Journal Article
Publication: Journal of Sound and Vibration
Publisher: Elsevier
Additional Information: Copyright of this article belongs to Elsevier.
Department/Centre: Division of Mechanical Sciences > Mechanical Engineering
Date Deposited: 27 Dec 2006
Last Modified: 19 Sep 2010 04:33
URI: http://eprints.iisc.ac.in/id/eprint/9104

Actions (login required)

View Item View Item